Teriparatide treatment for an atypical femoral fracture in a patient with calcinosis cutis associated with juvenile
dermatomyositis: a case report
Case report, 385 - 388Tag this article
Calcinosis cutis is a late and an unresolved complication of juvenile dermatomyositis. It sometimes causes significant debility with severe pain, joint contracture, skin ulcers. There are several reports that bisphosphonates therapy may affect calcinosis cutis. However longterm use of bisphosphonates is associated with an increased risk of an atypical femoral fracture. We present a case of atypical femoral fracture in a 27-year-old male due to long-term bisphosphonate therapy and adjunctive denosumab for calcinosis cutis associated with juvenile dermatomyositis. To our knowledge, there were no other reports of atypical femoral fractures with calcinosis cutis associated with juvenile dermatomyositis. Our patient was treated with surgery and teriparatide although two case reports documenting the worsening of calcinosis cutis with teriparatide exist. Short-term teriparatide use did not worsen the calcinosis cutis in terms of clinical symptoms and radiological signs, and the atypical femoral fracture healed; however, an increase in bone alkaline phosphatase and tartrate-resistant acid phosphatase 5b was detected.
KEY WORDS: atypical femoral fracture; bisphosphonate; juvenile dermatomyositis; teriparatide.